MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 10/26/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2010: (b)(6) hospital.[provider ni].History and physical.Enters for laparoscopic repair of a symptomatic large periumbilical hernia and a liver biopsy.The liver biopsy is being performed because an ultrasound showed significant fatty liver.Was seen in my office in early november with a complaint of ¿multiple abdominal wall hernias¿.History is quite vague but she did notice a gradual protrusion around the umbilicus and several areas laterally.Was concerned about a hernia.On physical exam there was an obvious hernia near the umbilicus.Underwent an ultrasound confirmed the clinical suspicion of a umbilical hernia near the umbilicus but no other abdominal hernia.History of asthma, diabetes, and elevated cholesterol.[only received page 1 of 3].Implant procedure: repair of large ventral hernia utilizing 15 x 10 cm dualmesh.Laparoscopic liver biopsy.Implant: gore® dualmesh® biomaterial [1dlmc03/(b)(6), 10 x 15 cm, x 1mm thick, oval].Implant date: (b)(6) 2010 (hospitalization unknown).(b)(6) 2010: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: symptomatic large ventral umbilical hernia (more ventral than umbilical).Fatty liver by ultrasound.Postoperative diagnosis: symptomatic large ventral umbilical hernia (more ventral than umbilical).Fatty liver by ultrasound.Anesthesia: general endotracheal.Complications: none.Estimated blood loss: negligible.Procedure: ¿with the patient in the supine position under adequate general endotracheal anesthesia, a foley was placed.Venodyne boots were in place.Perioperative antibiotics were administered.The abdomen was prepped with chlorhexidine gluconate 2% and draped in the usual fashion.A veress needle was placed through a stab wound in the umbilicus and a 5 mm trocar was placed directly into the peritoneal cavity through a left lateral hypogastric port.The hernia was visualized.There were no adhesions up to it.It was measured out with a spinal needle and marking the skin, and it measured to be a 15 x 10 cm which of correlated perfectly with the size of dualmesh.The dualmesh was marked on the rough side with the pen.Four stay sutures of 0 gore-tex were placed on the 4 corners.Additional trocars were placed in the abdominal cavity, 1 in the left upper quadrant, 1 in the right upper quadrant which was an 11 mm.Through the 11 mm trocar the rolled gore-tex was placed in the abdominal cavity.It was unrolled and all 4 corners were tacked up in the usual fashion through small stab wounds.Once it appeared that it sat adequately, the sutures were all tied and cut and circumferentially the mesh was then tacked laparoscopically circumferentially.It provided excellent coverage for the entire area with a good margin.Once this was completed, a liver biopsy was taken with punch biopsy laparoscopic forceps in the area, in the right lobe of the liver that was biopsied was cauterized.The specimen was sent to the lab for further identification.All wounds were infiltrated with 0.25% marcaine and epinephrine and closed with 4-0 monocryl and dermabond.The patient tolerated the procedure well.¿ (b)(6) 2010: (b)(6) hospital.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc03.Lot batch code: (b)(6).W.L.Gore & associates.Exp: 07-14-2014 [handwritten].Revision preoperative complaints: (b)(6) 2011: (b)(6) hospital.Clinical documentation record.Current everyday smoker, 1 pack per day.Weight 187 lbs.Bmi 33.1.(b)(6) 2011: (b)(6) hospital.(b)(6), md.Indications for surgery: ¿ this 49-year-old late last year had a successful laparoscopic incarcerated ventral umbilical hernia repair.She returned to the office recently with a large bulge to the right and slightly superior to the repair indicating that she had a recurrence that was mildly symptomatic.Therefore, she was taken to the operating room for repair.At the time of surgery, a large attenuated defect was found superolateral to the mesh and this was repaired in an open fashion with ultrapro mesh measuring 15 cm x 15 cm.There was no blood loss.She tolerated the procedure well.¿ revision #1 procedure: repair with mesh measuring 15 x 15 cm.[implant: ultrapro].Revision #1 date: (b)(6) 2011 [hospitalization dates: unknown].(b)(6) 2011: (b)(6) hospital.(b)(6), md.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral hernia, complex.Assistant: manning.Anesthesia: lma, local 0.25% marcaine with epinephrine.Drain: #7 french silastic drain.Procedure: ¿with the patient in the supine position under adequate lma anesthesia, the abdomen was prepped with chlorhexidine gluconate and draped with ioban in the usual fashion.Perioperative antibiotics were administered and mini dose heparin was administered and venodyne boots were in place.After appropriate time-out was successfully completed, a curvilinear incision was made to the right of the umbilicus and extending 4-5 cm above the umbilicus; this was dissected down to an attenuated area of fascia which was open.The right upper aspect of this area there was definitely a ballooning of peritoneal contents when opening this up and exploring the underside of the mesh.All mesh appeared intact and it appeared that the hernia defect was appreciated in the office was secondary to a new ventral hernia just above and lateral to the edge of the mesh.The peritoneal cavity was entered and the mild adhesions were teased away from the mesh and the entire circumferential area of the repair was palpated and there was no other discrete defect.The area had been opened through the mesh was then closed with a running 0 prolene.The small rent in the fascia was closed with a running 0 pds.A large piece of ultrapro mesh measuring 15 x 15 cm in a diagonal fashion was laid over this large area of exploration over the repair and over the fascia with a significant margin circumferentially.This was secured with multiple strategically placed 2-0 prolene sutures followed by multiple 2-0 pds sutures.Because of the large undermining in the defect, a 7 french flat silastic drain was brought in through a left lateral stab wound and placed over the mesh and under the subcutaneous tissue.The area was irrigated with antibiotic solution.The subcutaneous tissue was closed with a 3-0 vicryl in two layers and the skin edges were closed with 4-0 monocryl and appropriate dressing was applied.The drain was secured with 3-0 nylon.¿ (b)(6) 2011: (b)(6) hospital.Implant sticker.Ultrapro.Explant preoperative complaints: (b)(6) 2014: (b)(6) hospital.[provider ni].History and physical.Enters for an attempted laparoscopic repair of a recurrent ventral hernia and excision of a small verrucous lip lesion.Was seen in my office in mid 01/2014.Had 2 previous ventral hernia repairs and came to my office with a protrusion in her abdomen.Underwent a ct scan that showed she has a recurrent hernia that apparently moved underneath the mesh.It was felt that the initial approach could be laparoscopic, but she is aware that because lesions could very easily be so dense that it maybe best to proceed with open repair.She also has a small recurrent leukoplakia-appearing lesion on her right upper lip that fortunately did not involve vermilion border that she is anxious to have excised.[missing page 2 and 3].Explant procedure: open repair of recurrent ventral incisional hernia.Excision of right lower quadrant abdominal wall cyst.Excision of verrucous lesion, right upper lip (lip lesion measuring 3 mm x 3 mm, cyst measuring 4 cm x 3 cm x 2.5 cm).[implant parietex].Explant date: (b)(6) 2014.(b)(6) 2014: (b)(6) hospital.(b)(6), md.Postoperative diagnosis: recurrent ventral incisional hernia.Abdominal wall cyst right lower quadrant.Verrucous lip lesion.Procedures performed: anesthesia: lma, local 0.25% marcaine, 1% lidocaine with epinephrine.Complications: none.Estimated blood loss: negligible.Procedure: ¿with the patient in the supine position under adequate lma anesthesia, the abdomen was prepped with chlorhexidine gluconate, ioban and draped in the usual fashion.Venodyne boots were in place and perioperative antibiotics had been administered.After an appropriate time-out was successfully completed, the surgery commenced.A curvilinear incision was made just to the right of the umbilicus down into the subcutaneous tissue.A large ballooning hernia sac was identified and traced down to the fascial edge which included dehiscence of the laparoscopic mesh where metal packing [sic] clips were identified.Multiple tacking clips were removed by counterclockwise torsion.This was dissected away from the fascia.It was elected not to enter the peritoneal cavity since the patient had no obstructive symptoms and that way, avoiding any kind of bowel or dense adhesions.The fascia was delineated circumferentially once an adequate edge was both identified and delineated and also adequate fascia was delineated, several centimeters radially around the defect.The defect itself was closed with running 0 prolene suture.A piece of parietex mesh was then fashioned to cover the defect with a several centimeters overlay and after being bathed in antibiotic solution, it was secured with a 2-0 vicryl, followed by 3-0 vicryl, the skin edges with 4-0 monocryl and dermabond.Attention was then directed to the right lower quadrant where the patient¿s cyst was identified and had been marked.The area was infiltrated with the above local.An elliptical excision with the above measurements was made encompassing the entire cyst.Bleeders in the subcutaneous tissue were coagulated.The subcutaneous tissue was closed with 1 simple 3-0 vicryl, the skin edges with 4-0 monocryl and dermabond was applied.Lastly the verrucous lesion on the right upper lip was infiltrated with the above local.It was simply amputated, sent to the lab in formalin for pathological diagnosis and the base was cauterized.Fortunately it did not involve the vermilion border.The patient tolerated all procedures well.There were no complications.¿ (b)(6) 2014: (b)(6) hospital.Implant sticker.Parietex progrip.(b)(6) 2014: (b)(6) hospital.[signature illegible].Discharge orders.No lifting more that 10 lbs.No strenuous activity x 3 weeks.Wear abdominal binder x 4 weeks.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
The following information was obtained from medical records.Implant procedure: repair of large ventral hernia utilizing 15 x 10 cm dualmesh.Laparoscopic liver biopsy.Implant: gore® dualmesh® biomaterial [1dlmc03/(b)(6)] implant date: (b)(6) 2010.Revision #1 procedure: repair with mesh measuring 15 x 15 cm.[implant: ultrapro] revision #1 date: (b)(6) 2011.Explant procedure: open repair of recurrent ventral incisional hernia.Excision of right lower quadrant abdominal wall cyst.Excision of verrucous lesion, right upper lip (lip lesion measuring 3 mm x 3 mm, cyst measuring 4 cm x 3 cm x 2.5 cm).Explant date: (b)(6) 2014.Implant #1: (b)(6).It was initially reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2010 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011 and (b)(6) 2014, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, dense/multiple adhesions, severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh ® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17721732
Report Number3003910212-2023-01497
Device Sequence Number7129422
Product Code FTL
UDI-Device Identifier00733132600960
UDI-Public00733132600960
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/14/2014
Device Catalogue Number1DLMC03
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2021
Supplement Date Received by Manufacturer06/22/2021
Initial Report FDA Received Date09/11/2023
Supplement Report FDA Received Date09/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/15/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age49 YR
Patient SexFemale
Patient Weight81 KG